Can You Overdose on Melatonin: Take a Glance at Side Effects

Can You Overdose on Melatonin

Are you suffering from frequent sleep disturbances? Or are you frustrated because of jet lag? Or are your babies/children having the issue of ADHD and insomnia? If yes, then this article is for you. Today, I am giving information about Melatonin, especially its side effects.

I am sure you all must have heard about it, but you might not know the results of Melatonin overdose. This article will help you to understand what proportion you can use it to avoid too much Melatonin. Firstly, let’s try to understand what Melatonin is!

Melatonin – the medicine

Basically, Melatonin is a hormone formed naturally in our body, specifically in the human brain. It helps us to regulate our sleeping cycles, and it increases its production at the night time. You can also take Melatonin as medication to avoid the effect of jet lag or to adjust your internal clock. Such pills are made in the laboratory and known as a safe medicine helping you to fall asleep.

Can you overdose on Melatonin?

To overdose medicine is always negative, whether it has side effects or not – It’s not preferable. There could be any drugs – XYZ – but you should always try to avoid overdosing. Talking about Melatonin; yes it is also dangerous to your health and internal cycle.  Too much Melatonin may cause unwanted side effects (which may differ person to person) like;

  • Vomiting,
  • Faintness,
  • Headaches,
  • Nervousness,
  • Blood pressure,
  • Joint pain,
  • Hormonal changes,
  • Diarrhea/ liver damage,
  • Mood swings,
  • Risk of seizures,
  • Allergies, etc.

Technically speaking, there is no official standard which can define Melatonin overdose as the kick/effect of medicine may vary to each human body. When we talk about young children, doctors suggest that they should avoid any doses of Melatonin as it may cause many health issues.

On the other hand, some study also shows that there is no harm if someone takes more medicines than required. The children suffering from some serious diseases like ADHD (attention-deficit/hyperactivity disorder) or insomnia can take this medicine after consulting their doctors. The study suggests that such children have found relaxation after taking Melatonin as it helps them in falling asleep and increase their sleeping time.

But, the side effects mentioned above can surely give us a warning call. So, whenever you have a question in your mind ‘can you OD on Melatonin?’ Then convince and say NO to yourself for the better health.

How much Melatonin can be considered as an overdose?

As I have mentioned earlier, the term ‘overdose’ may vary person to person. Some people took just a few milligrams tablet and felt nausea, and some people took a hundred milligrams and felt okay! This medicine doesn’t have any official dosage in many countries.

Still, some well-known doctors and researchers suggest that 5 milligrams should be your maximum dose of Melatonin if you are in your middle age. The lowest dose available in the market is between 0.2 and 5 mg, which can be deliberated as the safe dosage helping you to fall asleep without any side effects.

You should take the lowest dose at first and simultaneously shift to the high dosages as sometimes you can get the expected results on the lowest dose. It also depends on some factors like the person’s body, weight, age, and the sleeping situation.

As per my research, there are some standard recommendations of day to day usage:

Just to fall asleepDose between 0.3 to 10 mg
Insomnia (adults)Dose between 0.1 to 5 mg
Combat jet lagDose between 0.1 to 8 mg (for few nights)
Restless leg syndrome/ Periodic limb movementDose of 3 milligrams

Is Melatonin safe?

If we go with the research and most of the studies; yes! It is a safe medicine if taken into right proportion. It is an approved and widely used sleeping aid and can relax your body. It does not provide as much adverse effect as the prescribed sleeping pills do! In fact, synthetic Melatonin developed in the laboratory is quite similar to the formed Melatonin of our body. Although, you should always be careful as it is not natural.

So, now you tell me, can you overdose on Melatonin? Because it depends on you and I can’t predict the result of too much Melatonin. There is a sense of relief that Melatonin overdose will not give you any life or death type issues. So, don’t worry much if you had two-three pills in one day but take care to stay fit and fine.

If you ask my opinion, I prefer to use some other natural ways which can help me to fall asleep like yoga, natural sound machine, or relaxing fragrances. Try them and cut the use of sleeping pills.

I hope this article can solve all your confusion regarding Melatonin overdose. At last, I just want to wish you a happy and healthy life!

Be the first to comment

Leave a Reply

Your email address will not be published.


*